Addiction Treatment
Call Our 24/7 Addiction Hotline Who Answers?
800-926-9037

Opioid Overdose: Symptoms and Treatment

Call 800-926-9037 to speak with an alcohol or drug abuse counselor.
Who Answers?

Last updated: 06/18/2021
Author:

Reading Time: 5 minutes

The class of opioids includes illegal opioids like heroin and prescription painkillers, such as fentanyl, Vicodin, Percocet, OxyContin, and more. Although prescription opioids are effective at managing moderate to severe pain, many people misuse and abuse opioids for their euphoric and relaxing effects. Chronic opioid misuse can lead to opioid dependence, addiction, and overdose.1,2

Table of Contents

How an Opioid Overdose Happens

An opioid overdose occurs when you take higher doses of opioids than your brain and body can safely process. An opioid overdose can be life-threatening so it’s vital that you seek medical attention immediately.

Opioid use and misuse can lead to tolerance, which means you need higher doses to feel the desired effects. The higher your opioid dose, the higher the risk of experiencing an opioid overdose. Opioids cause respiratory depression, which means your breathing becomes slower and shallower. As such, if you use high doses of opioids, you may experience life-threatening breathing issues and your breathing may even stop.

An overdose on opioids can occur in many different ways, including:4

  • Taking more frequent doses than prescribed
  • Taking a higher dose of a prescription opioid than indicated
  • Mixing alcohol or other medications with an opioid
  • Taking another person’s opioid pain medication
  • Taking too much of an illegal opioid like heroin
If you or someone you love is addicted, call our helpline toll-free at 800-926-9037 to speak with a caring treatment specialist that can help you get sober. Who Answers?

Signs of an Opioid Overdose

Opioids affect the area of the brain that regulates breathing. An overdose of opioids can drastically decrease breathing or even stop it completely, which could result in death without emergency treatment. That is the major reason an overdose of opioids is so dangerous.5

It’s important to know the signs and symptoms of an opioid overdose so that you can help yourself or someone else. The main symptoms include:5

  • Pinpoint pupils
  • Slowed or stopped breathing
  • Unconsciousness or non-responsiveness

Respiratory depression is one of the most dangerous symptoms because it can lead to hypoxia or inadequate blood oxygenation, resulting in brain damage or death.5

Other symptoms of an opioid overdose can include:5

  • Limp body
  • Pale face
  • Clammy skin
  • Purplish blue lips or fingernails
  • Vomiting

Who is at Risk of an Opioid Overdose?

If you are prescribed opioids and follow your physician’s instructions closely, you have little to no risk of an opioid overdose. The risk of opioid overdose increases when you misuse prescription opioids or use heroin.

According to the World Health Organization, certain risk factors could increase your chance of experiencing an opioid overdose, including:1

  • Having an opioid use disorder (opioid addiction)
  • Using opioids in a way other than intended
  • Injecting opioids
  • Resuming opioid use after a period of abstinence
  • Using prescription opioids without medical supervision
  • Taking a high dose of opioids
  • Using opioids in combination with alcohol or other substances that suppress respiratory function
  • Having other medical conditions like sleep apnea, reduced liver function, or kidney disease
  • Being over 65 years of age

How to Treat an Opioid Overdose

If you suspect that someone has overdosed on opioids, the first step is to call 911. This is an emergency that requires immediate medical attention due to its life-threatening nature. A high dose of an opioid can result in permanent physical or cognitive deficits along with coma and even death, so immediate care is critical when someone overdoses on opioids.6

Receiving basic life support for an opioid overdose can prevent death. If a person has weak or slowed breathing, CPR is recommended. If you or someone close by has experience with CPR, administer it immediately.6

You should remain calm and closely monitor a person if they are overdosing and keep them awake if you can. While you wait for emergency services to arrive, monitor for increasing signs of distress.

When emergency assistance arrives, initial treatment for an opioid overdose is to keep the person alive by restoring bodily functions, such as breathing and maintaining a consistent heart rate. Emergency personnel will monitor vital functions, including pulse, breathing rate, blood pressure, and temperature.6

Naloxone for an Opioid Overdose

Emergency personnel often administer naloxone (Narcan) because it is an opioid antagonist medication that rapidly reverses an opioid overdose. Naloxone attaches to opioid receptors, reversing and blocking the effects of other opioids. It can quickly restore normal breathing to a person if their breathing has slowed or stopped due to an opioid overdose.7

Naloxone can be administered intravenously, injected into a muscle, or used as a nasal spray. It affects the person who has taken an overdose of opioids within 2-5 minutes. In many cases, additional administrations of naloxone may be necessary because naloxone has a shorter half-life than most opioids.7

If you or someone you love is addicted, call our helpline toll-free at 800-926-9037 to speak with a caring treatment specialist that can help you get sober. Who Answers?

Transitioning to Long-Term Treatment

Detox is the first step in opioid addiction treatment and needs to be followed by a comprehensive treatment program to deal with issues related to opioid use. Since opioids are so highly addictive, relapse can be a serious issue for many. Treatment will last for as long as it takes to make necessary changes. Therapy can help you recover from opioid addiction by identifying triggers for substance use and developing healthier coping skills to deal with those triggers.

A drug treatment program has many important components, including:

  • Individual therapy: This involves meeting with a therapist to help you understand the reasons behind your opioid misuse and to overcome your struggles.
  • Group therapy: Group therapy can help to know someone else is experiencing similar issues. This provides peer support, which is essential in recovery. Group therapy allows you to express your emotions and receive feedback that helps you learn new coping skills.
  • Family therapy: A person’s family is their support system, and relationship issues usually need to be addressed. Family therapy can help people work out their differences and develop healthier connections. Support from your family helps you become more open to your loved ones and assists you in not being secretive.

If you or a loved one is experiencing opioid addiction, call 800-926-9037 Who Answers? to find a rehab that is right for you.


Resources

  1. World Health Organization. (2020, August 28). Opioid overdose.
  2. United States Drug Enforcement Administration (2018, June 10). Drug scheduling.
  3. National Institute on Drug Abuse. (2019, August 8). Opioid overdose crisis.
  4. Substance Abuse and Mental Health Services Administration. (2020, August 19). Opioid overdose.
  5. Centers for Disease Control and Prevention. (2020). Preventing an opioid overdose.
  6. U.S. National Library of Medicine. (2019, January 19). Hydrocodone/oxycodone overdose.
  7. Substance Abuse and Mental Health Services Administration. (2020, August 19). Naloxone.

Where do calls go?

Calls to numbers on a specific treatment center listing will be routed to that treatment center. Additional calls will also be forwarded and returned by one of our treatment partners below.

Calls to any general helpline (non-facility specific 1-8XX numbers) for your visit will be answered by ARK Behavioral Health, a paid advertiser on Addictions.com.

All calls are private and confidential.

CALL 24/7 TO DISCUSS YOUR ADDICTION TREATMENT OPTIONSCALL 24/7 TO DISCUSS YOUR ADDICTION TREATMENT OPTIONS800-926-9037Response time about 1 min | Response rate 100%
Who Answers?